Michigan, 2022Damaging Wind in Michigan, March 6, 2022
March 6, 2022 · NWS IWX · 1 event in 1 county or zone
A line of strong to locally severe thunderstorms tracked across far southern Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to locally severe thunderstorms tracked across far southern Lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 6, 4:48 AM EST, 12 minutes earlier.
Area forecast discussion, Mar 6, 4:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
448 AM EST Sun Mar 6 2022
.SYNOPSIS...
Issued at 442 AM EST Sun Mar 6 2022
A strong cold front will track across the area this morning bringing
a period of strong winds, especially from this morning through early
afternoon. The lull in precipitation will be short-lived today into
this evening, before widespread rain moves back across the area
later tonight into Monday. The heaviest rainfall is expected along
and south of US Route 24 corridor tonight into early Monday. A
wintry mix of precipitation is also across northwest Indiana into
southwest Lower Michigan.
&&
.SHORT TERM...(Today and Tonight)
Issued at 442 AM EST Sun Mar 6 2022
The last of the showers and thunderstorms will depart NW Ohio over
the next hour. The combination of weak, but shallow rooted
instability and strong shear profiles allowed for convective line
to produce numerous reports of 60+ mph winds overnight as strong
background flow was able to mix to surface with more vigorous
convection due to lack of strongly stable near surface
environment. Instability has gradually been cutting off with
northward extent early this morning as the strong upper level
short wave is translating across the northern Great Lakes. This
has resulted in recent downward trend in strength of convection
with potential of additional strong convective gusts diminished.
Surface cold front approaching the IN/IL stateline will allow
steeper low level lapse rates to shift across the area early this
morning. These steeper lapse rates, strong lingering low level wind
fields, and strong post-frontal pressure rises will result in period
of advisory or near advisory winds, especially for central and
northern portions of the area with more favorable proximity to
strong surface pressure rises. Have considered removing southern
portions of the forecast area from the current wind advisory given
shallow nature to cold advection, possible weaker mixing across
these locations, and further separation from isallobaric forcing,
but will assess trends over the next few hours for possible
cancellations. Non-diurnal temperature tendencies were carried
through from the previous forecast today given shallow cold
advection.
Deeper low level moisture profiles will temporarily get
suppressed into southern Illinois/southern Indiana as sfc boundary
stalls across these locations. However, the active pattern of
eastern Pacific waves will continue tonight as upper level wave
entering Four Corners region this morning ejects northeast across
the Central Plains this evening acquiring neutral to slight
positive tilt. This short wave will interact with strong pre-
existing baroclinicity to produce strong frontal wave that will
allow precip to rapidly expand back northward across the local
area in the 06Z-12Z timeframe tonight. Efficient frontal
convergence/fgen forcing should allow for storm total rainfall
amounts in the 1 to 1.5 inch range south of US Route 24 corridor
that could result in some renewed minor river flooding/minor
flooding of low-lying areas.
Mid level dry slot will rapidly push northeast across northern
Indiana Monday morning, that could result in brief drizzly nature to
precip for some areas along with rather disorganized deformation
forcing mixed precip scenario across extreme NW IN/SW Lower
Michigan. Some light snow/sleet accumulations are possible across
these locations, but not expecting much in the way of any impacts.
&&
.LONG TERM...(Monday through Saturday)
Issued at 442 AM EST Sun Mar 6 2022
Highly sheared short wave will exit to the eastern Great Lakes
Monday evening setting up a period of quiet weather Monday night
through Thursday. Medium range guidance remains consistent in
broad scenario of a large negative upper height anomaly becoming
established from south central Canada to southwest CONUS Thursday
night into Friday. A very large spread exists among guidance
however in strength of upper level short wave dropping across
southwest Canada, and the track of downstream surface reflection
across central CONUS Friday into next weekend. Given low
confidence in details at this forecast distance, have maintained
blended solution idea of rain changing to snow scenario.
Confidence remains high in period of below normal temperatures in
cold advection behind this system some time early next weekend,
but residence time of cold air may be somewhat brief as medium
range guidance continues to hint at flow deamplification late next
weekend and moderation of temperatures Sunday and Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1252 AM EST Sun Mar 6 2022
VFR to MVFR conditions are expected at the TAF sites, with the
main focus being gusty winds and chances for thunderstorms
overnight into Sunday. Brief drops to IFR are possible in any
heavier showers or thunderstorms. Convection has begun with two
pre- frontal troughs ahead of the main cold front. One is just
east and south of the KFWA terminal, the other is over the Chicago
area. Outside of maybe a shower at KFWA-expect the first line to
continue eastward with no impact to the terminals. Shower activity
may fill in the gap between the two lines, but otherwise expect a
lull in activity before the second moves through the area with
southwest winds gusting to around 30 to 35 knots at times. The
second line will move through between 7-11z, with gusts up to 45
knots or greater possible in any heavier showers or T-storms.
Gusts upstream have been much greater (some severe strength-65
knots or more), but we're losing instability now so confidence
wasn't high enough to include in the TAF yet. Once the front goes
through, we'll see blustery west- northwest winds and MVFR
ceilings before things clear out this afternoon/early evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 AM EST /10 AM CST/ this morning for
INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory until 3 PM EST this afternoon for MIZ081.
Wind Advisory until 11 AM EST this morning for MIZ077>080.
OH...Wind Advisory until 3 PM EST this afternoon for OHZ001-002-004-
005-015-016-024-025.
LM...Gale Warning until 1 PM EST this afternoon for LMZ043-046.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 5, 3:07 PM EST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 PM EST Sat Mar 5 2022
INZ003>009-012>018-020-022>027-032>034-MIZ077>080-061130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-
307 PM EST Sat Mar 5 2022 /207 PM CST Sat Mar 5 2022/
...WIND ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO
11 AM EST /10 AM CST/ SUNDAY...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
An isolated thunderstorm is possible late tonight. Isolated wind
gusts to 50 mph are possible with any stronger shower or storm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MIZ081-OHZ001-002-004-005-015-016-024-025-061130-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
307 PM EST Sat Mar 5 2022
...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST SUNDAY...
This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Some locally heavy rainfall is possible late Sunday night into
Monday, mainly along and south of US Route 24 corridor that could
lead to some minor flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-061130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 PM EST Sat Mar 5 2022
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SUNDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
An isolated thunderstorm is possible tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
A gale warning will remain in effect until midday Sunday. Hazardous
conditions for small craft will persist through Sunday afternoon.
In the hours before
Local storm report, Mar 6, 3:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 AM TSTM WND GST POE 40.94N 85.09W
03/06/2022 M60 MPH ALLEN IN AMATEUR RADIO
&&
NDMLocal storm report, Mar 6, 4:01 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 3 NW NEW HAVEN 41.10N 85.05W
03/06/2022 ALLEN IN PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED.
&&
MCDLocal storm report, Mar 6, 4:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
403 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG FORT WAYNE 41.07N 85.14W
03/06/2022 ALLEN IN 911 CALL CENTER
CALL FROM FORT WAYNE DISPATCH REPORTING
POWER FLASHES AND SEVERAL REPORTS OF TREE
DAMAGE FROM AROUND THE COUNTY.
&&
MCDLocal storm report, Mar 6, 4:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND GST 2 NNE WARSAW 41.27N 85.83W
03/06/2022 M51 MPH KOSCIUSKO IN AWOS
AWOS STATION KASW WARSAW MUNI.
0249 AM TSTM WND GST 1 S SANTA FE 40.64N 85.99W
03/06/2022 M53 MPH MIAMI IN MESONET
MESONET STATION FW0298 SANTA FE.
0232 AM TSTM WND GST 2 S GRISSOM AFB 40.63N 86.15W
03/06/2022 M55 MPH MIAMI IN AWOS
AWOS STATION KGUS GRISSOM AFB PERU.
0229 AM TSTM WND GST 1 W ARGOS 41.24N 86.26W
03/06/2022 M62 MPH MARSHALL IN MESONET
MESONET STATION IN004 2.6 NW ARGOS (INDOT).
0218 AM TSTM WND GST 3 WNW SOUTH BEND 41.70N 86.32W
03/06/2022 M52 MPH ST. JOSEPH IN ASOS
ASOS STATION KSBN SOUTH BEND INTERNATIONAL
AP.
0149 AM TSTM WND GST 3 WSW WATERFORD 41.66N 86.89W
03/06/2022 M51 MPH LA PORTE IN MESONET
MESONET STATION IN002 2.7 W WATERFORD
(INDOT).
0130 AM TSTM WND GST 1 N BENTON HEIGHTS 42.13N 86.42W
03/06/2022 M52 MPH BERRIEN MI ASOS
ASOS STATION KBEH BENTON HARBOR.
&&Local storm report, Mar 6, 4:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 3 NW NEW HAVEN 41.10N 85.05W
03/06/2022 ALLEN IN PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED.
0330 AM TSTM WND DMG 4 S LEO-CEDARVILLE 41.16N 85.02W
03/06/2022 ALLEN IN PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
0319 AM TSTM WND DMG 2 ESE HUNTINGTON 40.86N 85.47W
03/06/2022 HUNTINGTON IN EMERGENCY MNGR
POWER POLE DOWN ON SR 5 JUST SOUTH OF US
224.
0310 AM TSTM WND DMG FORT WAYNE 41.07N 85.14W
03/06/2022 ALLEN IN 911 CALL CENTER
CALL FROM FORT WAYNE DISPATCH REPORTING
POWER FLASHES AND SEVERAL REPORTS OF TREE
DAMAGE FROM AROUND THE COUNTY.
&&Local storm report, Mar 6, 4:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 3 NW NEW HAVEN 41.10N 85.05W
03/06/2022 ALLEN IN PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED.
0330 AM TSTM WND DMG 4 S LEO-CEDARVILLE 41.16N 85.02W
03/06/2022 ALLEN IN PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
0319 AM TSTM WND GST POE 40.94N 85.09W
03/06/2022 M60 MPH ALLEN IN AMATEUR RADIO
0319 AM TSTM WND DMG 2 ESE HUNTINGTON 40.86N 85.47W
03/06/2022 HUNTINGTON IN EMERGENCY MNGR
POWER POLE DOWN ON SR 5 JUST SOUTH OF US
224.
0316 AM TSTM WND GST 2 ENE NINE MILE 40.99N 85.18W
03/06/2022 M67 MPH ALLEN IN ASOS
0315 AM TSTM WND GST 2 S BOWERSTOWN 40.85N 85.45W
03/06/2022 M68 MPH HUNTINGTON IN AWOS
0310 AM TSTM WND DMG FORT WAYNE 41.07N 85.14W
03/06/2022 ALLEN IN 911 CALL CENTER
CALL FROM FORT WAYNE DISPATCH REPORTING
POWER FLASHES AND SEVERAL REPORTS OF TREE
DAMAGE FROM AROUND THE COUNTY.
0255 AM TSTM WND GST 2 NNE WARSAW 41.27N 85.83W
03/06/2022 M51 MPH KOSCIUSKO IN AWOS
AWOS STATION KASW WARSAW MUNI.
0249 AM TSTM WND GST 1 S SANTA FE 40.64N 85.99W
03/06/2022 M53 MPH MIAMI IN MESONET
MESONET STATION FW0298 SANTA FE.
0234 AM TSTM WND GST 1 S GRISSOM AFB 40.65N 86.15W
03/06/2022 M51 MPH MIAMI IN AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
S GRISSOM AFB.
0232 AM TSTM WND GST 2 S GRISSOM AFB 40.63N 86.15W
03/06/2022 M55 MPH MIAMI IN AWOS
AWOS STATION KGUS GRISSOM AFB PERU.
0229 AM TSTM WND GST 1 W ARGOS 41.24N 86.26W
03/06/2022 M62 MPH MARSHALL IN MESONET
MESONET STATION IN004 2.6 NW ARGOS (INDOT).
0222 AM TSTM WND GST LOGANSPORT 40.76N 86.36W
03/06/2022 M58 MPH CASS IN AWOS
0218 AM TSTM WND GST 3 WNW SOUTH BEND 41.70N 86.32W
03/06/2022 M52 MPH ST. JOSEPH IN ASOS
ASOS STATION KSBN SOUTH BEND INTERNATIONAL
AP.
0200 AM TSTM WND GST MONTICELLO 40.75N 86.76W
03/06/2022 M53 MPH WHITE IN AWOS
0149 AM TSTM WND GST 3 WSW WATERFORD 41.66N 86.89W
03/06/2022 M51 MPH LA PORTE IN MESONET
MESONET STATION IN002 2.7 W WATERFORD
(INDOT).
0130 AM TSTM WND GST 1 N BENTON HEIGHTS 42.13N 86.42W
03/06/2022 M52 MPH BERRIEN MI ASOS
ASOS STATION KBEH BENTON HARBOR.
&&Thunderstorm Wind, Berrien
- When
- March 6, 5:00 AM EST to 5:01 AM EST
- Where
- Berrien County, 1.24 mi NE of Bertrand
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.780, -86.250
Local media reported siding was ripped off of a house. An anemometer also recorded a 61 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, March 6, 20221 death · $475,000 · 63 kt wind · 14 events
- Tornadoes and Hail in Arkansas, March 6 to 7, 20225 injured · $990,000 · EF2 · 18 events
- Winter Weather in Wisconsin, March 6 to 7, 20221 death · 20 events
- Flood and Damaging Winds in Kentucky, March 6 to 7, 20221 death · 60 kt wind · 3 events
- Rip Current in Florida, March 6, 20221 death · 1 event
- Damaging Winds in Indiana, March 6, 2022$205,000 · 65 kt wind · 17 events
- Tornadoes and Damaging Wind in Ohio, March 6, 2022$251,000 · EF0 · 3 events
- Tornado and Hail in Indiana, March 6, 2022$15,000 · EF0 · 40 events
- Winter Weather in Missouri, March 6 to 7, 20225 injured · 5 events
- Flash Flood and Lightning Strike in Kentucky, March 6, 2022$50,000 · 2 events
- Damaging Winds in Ohio, March 6, 2022$30,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Illinois, March 6, 2022$17,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015596.